Alert archive / Oklahoma / Wind Advisories in 2018

Wind Advisory 15, NWS Norman, OK

April 17, 201825 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Apr 17, 2018, 9:52 PM CDT for 25 counties in Oklahoma. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 9:52 PM CDT (02:52 UTC)
Expired
Apr 18, 2018, 7:00 PM CDT
In force
21 hr
Issued by
NWS Norman, OK
All 25 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Major County, OK, Noble County, OK, Payne County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 105 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS74 KOUN 180252
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
952 PM CDT Tue Apr 17 2018

...STRONG WINDS BEHIND A COLD FRONT THROUGH WEDNESDAY MORNING...

OKZ004>024-033>036-181100-
/O.NEW.KOUN.WI.Y.0015.180418T0252Z-180418T1800Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Hollis, Mangum, Granite, Hobart, Snyder, 
and Altus
952 PM CDT Tue Apr 17 2018

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT WEDNESDAY...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 1 PM CDT Wednesday.

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph. Some
  brief gusts of 45 to 55 mph are possible across northwest
  Oklahoma immediately after a cold front passes.

* TIMING...Strong winds will progress from north to south across
  Oklahoma through the night.

* IMPACTS...Dangerous conditions will occur near wildfires and 
  create areas of blowing dust.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph and higher are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
840 
WWUS74 KOUN 180905
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
405 AM CDT Wed Apr 18 2018


OKZ004>024-033>036-181800-
/O.CON.KOUN.WI.Y.0015.000000T0000Z-180418T1800Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Hollis, Mangum, Granite, Hobart, Snyder, 
and Altus
405 AM CDT Wed Apr 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...The strongest winds will continue through the mid to 
  late morning. 

* IMPACTS...Dangerous conditions will occur near wildfires and 
  create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph and higher are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
553 
WWUS74 KOUN 181627
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1127 AM CDT Wed Apr 18 2018

OKZ004>024-033>036-190000-
/O.EXT.KOUN.WI.Y.0015.000000T0000Z-180419T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Hollis, Mangum, Granite, Hobart, Snyder, 
and Altus
1127 AM CDT Wed Apr 18 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...The strongest winds will continue through the
  afternoon.

* IMPACTS...Dangerous conditions will occur near wildfires and 
  create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph and higher are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
320 
WWUS74 KOUN 182100
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
400 PM CDT Wed Apr 18 2018

...WIND ADVISORY...

.Gusty winds will continue this afternoon across northern and
western Oklahoma. Speeds should diminish quickly early this
evening.

OKZ004>024-033>036-190000-
/O.CON.KOUN.WI.Y.0015.000000T0000Z-180419T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Hollis, Mangum, Granite, Hobart, Snyder, 
and Altus
400 PM CDT Wed Apr 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...North 15 to 25 mph with gusts up to around 40 mph.

* TIMING...The strongest winds will continue through the 
  afternoon.

* IMPACTS...Dangerous conditions will occur near wildfires and 
  create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph and higher are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Apr 17, 7:39 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 7:39 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
739 PM CDT Tue Apr 17 2018

.AVIATION...
Amended TAFs to include smoke based on recent model run. Expect
smoke to impact most sites coincident with frontal passage
potentially producing IFR to LIFR visibilities, though there is
still a lot of uncertainty in how low visibilities might go as
well as how long smoke might linger.

Day

&&

.PREV DISCUSSION... /issued 610 PM CDT Tue Apr 17 2018/

AVIATION...
Gusty south winds will continue into the evening. A cold front
will move through quickly overnight bringing gusty northwest
winds. With ongoing fires in western Oklahoma, these northwest
winds are expected to bring smoke just southwest of KOKC and
KOUN. However, if winds don't shift quite as much as expected,
KOKC and KOUN could be impacted with reduced visibilities sometime
between 6z and 12z.

Day

PREV DISCUSSION... /issued 352 PM CDT Tue Apr 17 2018/

DISCUSSION...
The main focus continues to be on Fire Weather concerns in the near
term (see Fire Weather Discussion below). Otherwise the focus is on
the potential for beneficial rain late Friday through Saturday
night.

The strongest wind gusts today have been where the deepest mixing
is occurring, west of a sharpening dryline in western Oklahoma. A
shortwave trough traversing the central and northern Plains this
afternoon will force a cold front into northwest Oklahoma by early
evening, with a continued southeast trek across the area during
the mid-late evening. Early tonight, post-frontal northwesterly
winds sustained around 20-25 mph with gusts to around 35 mph are
expected. Current plans are to let the Wind Advisory expire at 8pm
since by then diurnally driven deep mixing will have subsided by
then.

We added a small area of smoke near ongoing 34 complex and Rhea
fires through the afternoon, and then expanded the area this
evening with strengthening low-level inversion. For now we've
focused near and downwind of ongoing fire activity in limited
distance but an expansion further into OKC metro area could be
needed. Smoke could reduce visibilities and impact aviation.

Cooler temperatures (around normal for mid-April) and decreasing
northwesterly winds are expected tomorrow in the wake of the
departing shortwave and cold front. Tomorrow night, there may be a
sufficient period of light/calm winds on the southern edge of
surface high pressure passing to our north to allow for good
radiative cooling and mid-30 degree minimum temperatures, possibly
lower, across northern Oklahoma. This could cause some patchy
frost. For now, we've included this where confidence is highest,
over north-central Oklahoma.

Surface winds will turn southern Thursday in response to the next
approaching system. It's much more closed off and at a lower
latitude favoring more meridional mean flow across the area, and
less opportunity for deeply mixed/downsloped plume to
significantly increase temperatures. So, near normal temperatures
and increasing deep moisture are expected. Some minor differences
in medium range guidance exists relative to the time range, but
confidence in the extended portion of the forecast is above
average. ECMWF/EPS are slower, and GFS/GEFS is slightly faster,
but each show a similar track of the closed low at 500 hPa over
our southern counties through Saturday night. This is not an
optimal track or characteristic for significant instability, and
so the severe potential at this times appears limited and
marginal, generally near and south of the Red River. It is
however, a good orientation for widespread measurable rainfall
including amounts of an inch to possibly two inches.

We adjusted temperatures much closer to raw guidance for Saturday
given expected clouds and precipitation. Further lowering of
forecast temperatures may be needed.

BRB

FIRE WEATHER...
Critical to extreme fire weather conditions continue this
afternoon across western Oklahoma where fuels are volatile and RH,
values are very low, and southwesterly winds are strong. A wind
shift is expected with a cold front this evening. By early
evening, the cold front will bring a shift to northwesterly winds
in northwest Oklahoma (around 8pm for Woodward area, and around
9pm or just after for Dewey County). Northwesterly winds will
continue to be strong but not quite as gusty overnight, subsiding
toward morning. RH should rise to above 30 percent at most
locations during the predawn hours, but then will drop again
tomorrow morning.

RH values tomorrow afternoon could fall as low as around 12
percent across portions of western Oklahoma and western north
Texas. Meanwhile, winds should steadily be decreasing. Elevated to
near-critical fire weather conditions will result, and briefly
critical conditions may occur.

Lighter winds and higher RH are expected Thursday through the
weekend.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  73  40  69 /   0   0   0   0
Hobart OK         50  75  40  72 /   0   0   0   0
Wichita Falls TX  55  76  41  74 /   0   0   0   0
Gage OK           46  71  37  70 /   0   0   0   0
Ponca City OK     49  71  35  68 /   0   0   0   0
Durant OK         59  74  44  69 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until midnight CDT tonight for OKZ004>006-
     009>011-014>017-021>023-033>038-044.

     Wind Advisory until 8 PM CDT this evening for OKZ004>006-009>011-
     014>016-021-022-033>037.

TX...Red Flag Warning until midnight CDT tonight for TXZ083>089.

     Wind Advisory until 8 PM CDT this evening for TXZ083>085-087-088.

&&

12/14/14
Hazardous weather outlook, Apr 17, 12:13 PM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1213 PM CDT Tue Apr 17 2018

OKZ004>048-050>052-TXZ083>090-181715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1213 PM CDT Tue Apr 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Very dry, warm and windy conditions will result in extreme to
historic fire weather conditions across western Oklahoma and
western north Texas today.

.Strong winds...
Strong, gusty southwest winds will develop today. Wind gusts of
35 to 50 mph will be possible, especially across the western half
of Oklahoma and western north Texas. This evening, a cold front
will move southeast across the area with strong northwest winds
behind the front. Wind gusts of 30 to 40 mph will be possible
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
across parts of Oklahoma and western north Texas Wednesday as very
dry and breezy conditions persist.

.Thunderstorms...
Thunderstorm chances return to the area Thursday and continue
through Saturday. No severe storms are expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 17, 9:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND GST 1 SW BUFFALO            36.83N 99.64W
04/17/2018  M60 MPH          HARPER             OK   MESONET

            BUFFALO MESONET SITE.

&&

JP
Special weather statement, Apr 17, 9:46 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
946 PM CDT TUE APR 17 2018

OKZ004-005-009-010-180315-
Woodward OK-Harper OK-Woods OK-Ellis OK-
946 PM CDT TUE APR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward...southeastern
Harper...northern Woods and northwestern Ellis Counties Until 1015 PM
CDT...

AT 945 PM CDT, a cold front extended along a line extending from 15
miles north of Freedom to near Fort Supply to just northwest of
Shattuck, moving southeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind shift will affect fire fighting efforts at the 34 complex
fire area. Please advise fire crews in the field of the change in
wind direction and gusty winds.

&&

LAT...LON 3681 9854 3602 10000 3645 9999 3698 9912
      3699 9854
TIME...MOT...LOC 0242Z 300DEG 38KT 3689 9914 3642 9991

..speg.
Local storm report, Apr 17, 9:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST 1 SW BUFFALO            36.83N 99.64W
04/17/2018  M59 MPH          HARPER             OK   MESONET

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:46 PM CDTSpecial Weather StatementOUNEllis, Woods, Woodward29 min
Apr 17, 10:02 PM CDTSpecial Weather StatementOUNDewey43 min
Apr 18, 4:06 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 11 more14 hr

Nearby

Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.